Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Indianapolis, IN

May 23, 20045 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 10:32 PM EST for 5 counties in Indiana. It was in force for 43 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 10:32 PM EST (03:32 UTC)
Expired
May 23, 2004, 11:15 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hamilton County, IN, Hancock County, IN, Henry County, IN, Madison County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 50 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:39 PM ESTTSTM WND DMGGreenfield, IN2 FOOT DIAMETER TREE DOWN ON POWERLINES ON US 40
May 23, 10:39 PM ESTTSTM WND DMGGreenfield, IN2 FOOT DIAMETER TREE DOWN ON POWERLINES ON US 40
May 23, 10:48 PM ESTTSTM WND DMGGreenfield, IN2 FOOT DIAMETER TREES DOWN AT 100 SOUTH AND 500 WEST
May 23, 10:48 PM ESTTSTM WND DMGGreenfield, IN2 FOOT DIAMETER TREES DOWN AT 100 SOUTH AND 500 WEST
May 23, 10:52 PM ESTTSTM WND DMG4 W Greenfield, IN2 1/2 FOOT TREE DOWN
May 23, 10:52 PM ESTTSTM WND DMG4 W Greenfield, IN2 1/2 FOOT TREE DOWN
May 23, 11:00 PM ESTTSTM WND DMGNew Palestine, IN2 1/2 FOOT DIAMETER TREE DOWN
May 23, 11:00 PM ESTTSTM WND DMGNew Palestine, IN2 1/2 FOOT DIAMETER TREE DOWN
May 23, 11:15 PM ESTTSTM WND DMGKennard, INONE FOOT DIAMETER TREE LIMB DOWN ACROSS HWY 234
May 23, 11:15 PM ESTTSTM WND DMGKennard, INONE FOOT DIAMETER TREE LIMB DOWN ACROSS HWY 234

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:30 PM ESTTornado WatchSPC6 hr
May 23, 9:50 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 240332
SVRIND
INC057-059-065-095-139-240415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1032 PM EST SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAMILTON COUNTY IN CENTRAL INDIANA
  HANCOCK COUNTY IN CENTRAL INDIANA
  SOUTHERN MADISON COUNTY IN CENTRAL INDIANA
  NORTHWESTERN RUSH COUNTY IN CENTRAL INDIANA
  WESTERN HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 1115 PM EST

* AT 1029 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHWEST OF FORTVILLE TO NEW
  PALESTINE...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
  ANDERSON TO 13 MILES EAST OF INDIANAPOLIS...AND MOVING EAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FORTVILLE AROUND 1040 PM EST
  INGALLS AROUND 1045 PM EST
  PENDLETON AROUND 1050 PM EST
  CARTHAGE AROUND 1110 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4003 8593 3971 8593 3971 8553 4006 8549

$$

OMITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EST, 8 hours 2 minutes earlier.

Area forecast discussion, May 23, 2:30 PM EST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SUN MAY 23 2004

.DISCUSSION...STATNRY FNT IN SRN LWR MI.  CDFNT IN CNRTL MO.
MUTLTIPLE WATCH BOXES OUT INVOF FRONTAL BOUNDARIES.  FORECAST FOCUS
IS ON POPS IN SHORT TERM.

MODELS HAVE SOME DISAGREEMENT WITH SMALL FEATURES SO WILL USE A
BLEND OVERALL.  CDFNT IN CENTRAL MO AT 19Z IS FORECAST TO PASS
THROUGH THE CWA AFTER MIDNIGHT TONIGHT.  PRIOR TO THAT A TROF/SHWV
WILL BE JUST WEST OF THE STATE AROUND 00Z.  AHEAD OF THIS WAVE LIS
ARE -5 TO -6 WITH GOOD SPEED SHEAR AND SBCAPES ARE IN THE 1500-2000
J/KG RANGE SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS
EVENING.  BY THE TIME THE FRONT APPROACHES NEAR MIDNIGHT ACTIVITY
SHOULD DIMINISH.

ACTIVE PATTERN OVER THE NEXT 7 DAYS.  NO REAL BIG CHANGES TO THE
EXTENDED.

WENT SLIGHTLY WARMER THAN MOS TOMORROW AS I CAN SEE NO REASON WHY WE
WONT REACH 80S AGAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
TOR WATCH #259 TIL 21Z NRN 1/3 OF CWA
TOR WATCH #260 TIL 21Z SRN 2/3 OF CWA

&&

SALLY
Hazardous weather outlook, May 23, 5:21 AM EST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 AM EST SUN MAY 23 2004

INZ021-028>031-035>049-051-052-241020-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-
RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE
EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY
NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS
POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.
SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING.

INZ053>057-060>065-067>072-241020-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON-
KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY
STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY
NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT
THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

PUMA

In the hours before

Local storm report, May 23, 9:11 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             8 NW TERRE HAUTE        39.55N 87.49W
05/23/2004  0.75 INCH        VIGO               IN   AMATEUR RADIO

&&

SALLY
Local storm report, May 23, 9:18 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             8 NW TERRE HAUTE        39.55N 87.49W
05/23/2004  0.75 INCH        VIGO               IN   AMATEUR RADIO

&&

JEO
Local storm report, May 23, 9:23 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
923 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             TERRE HAUTE             39.47N 87.38W
05/23/2004  0.75 INCH        VIGO               IN   LAW ENFORCEMENT

            NORTHERN PART OF TOWN

&&

JEO
Local storm report, May 23, 9:39 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             BRAZIL                  39.52N 87.12W
05/23/2004  1.00 INCH        CLAY               IN   AMATEUR RADIO

0930 PM     HAIL             SEELYVILLE              39.49N 87.27W
05/23/2004  0.75 INCH        VIGO               IN   AMATEUR RADIO

&&

ZIMMERMAN
Special weather statement, May 23, 9:59 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EST SUN MAY 23 2004

INZ021-029>031-035>049-051>057-060>065-070>072-240900-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JACKSON-
JENNINGS-JOHNSON-LAWRENCE-MADISON-MARION-MONROE-MONTGOMERY-MORGAN-
OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-
VERMILLION-VIGO-
959 PM EST SUN MAY 23 2004

..SEVERE THUNDERSTORM WATCH #269 REMAINS IN EFFECT...

SEVERE THUNDERSTORM WATCH #269 REPLACES THE PREVIOUS TORNADO WATCHES
IN EFFECT.  THE MAIN THREAT APPEARS TO BE HAIL AND DAMAGING WINDS AS
A THUNDERSTORM COMPLEX CONTINUES ACROSS CENTRAL INDIANA AND THE
INDIANAPOLIS METRO AREA.

JEO
Local storm report, May 23, 10:15 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             4 S CLOVERDALE          39.46N 86.80W
05/23/2004  1.00 INCH        PUTNAM             IN   TRAINED SPOTTER

&&

JEO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM ESTSevere Thunderstorm WarningINDHenry, Rush, Shelby40 min
May 23, 8:38 PM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo37 min
May 23, 9:13 PM ESTSevere Thunderstorm WarningINDClay, Vigo47 min
May 23, 9:35 PM ESTSevere Thunderstorm WarningINDPutnam40 min
May 23, 9:50 PM ESTSevere Thunderstorm WarningINDHendricks40 min
May 23, 10:07 PM ESTSevere Thunderstorm WarningINDMorgan38 min
May 23, 10:13 PM ESTSevere Thunderstorm WarningINDMarion47 min
May 23, 10:40 PM ESTSevere Thunderstorm WarningINDShelby35 min
May 23, 10:53 PM ESTSevere Thunderstorm WarningINDDelaware, Randolph37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.